MAUDE Adverse Event Report: BD MEDICAL - DIABETES CARE BD INSULIN SYRINGE; PISTON SYRINGE

BD MEDICAL - DIABETES CARE BD INSULIN SYRINGE; PISTON SYRINGE
Catalog Number 324906
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the consumer noticed a foreign, clear moisture in the bd¿ insulin syringe before use, and upon drawing up insulin, the foreign liquid contaminated the vial and made the insulin "cloudy".The following information was provided by the initial reporter: "we have been using bd insulin syringes for over 5 years to give our youngest daughter, age (b)(6) now, insulin injections.From time to time we have observed moisture in unused syringes prior to use.When observed, we have been discarding the syringes.However, the problem has recently gotten worse.Moreover, we are apparently not able to detect the moisture every time because we have also observed vials of insulin turning cloudy after just a few draws of insulin.This has led us to discard vials of insulin long before we would otherwise normally discard them.We believe the cloudiness is the result of some of the undetected moisture being pushed back into the vials when attempting to eliminate any small air bubbles from the drawn insulin.When i spoke with consumer on call back, he stated he had issue with two boxes, same lot: 8128858.Stated noticed "moisture"=clear liquid in syringes before use.Stated when he draws insulin, this "clear liquid" gets into vials and makes insulin cloudy.".
 
Event or Problem Description
It was reported that the consumer noticed a foreign, clear moisture in the bd¿ insulin syringe before use, and upon drawing up insulin, the foreign liquid contaminated the vial and made the insulin "cloudy".The following information was provided by the initial reporter: "we have been using bd insulin syringes for over 5 years to give our youngest daughter, age 6 now, insulin injections.From time to time we have observed moisture in unused syringes prior to use.When observed, we have been discarding the syringes.However, the problem has recently gotten worse.Moreover, we are apparently not able to detect the moisture every time because we have also observed vials of insulin turning cloudy after just a few draws of insulin.This has led us to discard vials of insulin long before we would otherwise normally discard them.We believe the cloudiness is the result of some of the undetected moisture being pushed back into the vials when attempting to eliminate any small air bubbles from the drawn insulin.When i spoke with consumer on call back, he stated he had issue with two boxes, same lot: 8128858.Stated noticed "moisture"=clear liquid in syringes before use.Stated when he draws insulin, this "clear liquid" gets into vials and makes insulin cloudy.".
 
Additional Manufacturer Narrative
Investigation: customer returned (8) 3/10cc, 6mm, 31g syringes in an open poly bag from lot # 8128858.Customer states that there is clear liquid in the syringes before use.All returned syringes were examined and no liquid was observed in any of the samples.However, when the plunger rod was fully depressed a small, clear droplet of material came out of the cannula.A small portion of this material was removed from the sample and prepared for ftir spectral analysis.The spectral analysis shows that this material is most likely silicone.Capa # (b)(6) and situation analysis # (b)(4) have been opened to address this issue.A review of the device history record was completed for batch # 8128858 all inspections were performed per the applicable operations qc specifications.There were zero (0) notifications noted that pertained to the complaint.Possible root causes for excess silicone include: the first is that some associates do not degas the silicone after refilling the tanks.Second, the silicone volume on the pump is a parameter that is being adjusted, but is not understood and could be a potential kpiv.

Brand Name
BD INSULIN SYRINGE
Common Device Name
PISTON SYRINGE
Manufacturer (Section D)
BD MEDICAL - DIABETES CARE
1329 west highway 6
holdrege NE 68949
MDR Report Key8479672
Report Number1920898-2019-00314
Device Sequence Number1723894
Product Code FMF
UDI-Device Identifier10885403421532
UDI-Public10885403421532
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K024112
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/30/2023
Device Catalogue Number324906
Device Lot Number8128858
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer03/19/2019
Initial Report FDA Received Date04/03/2019
Supplement Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;